Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Aberdeen, SD

June 18, 2001Buffalo County, Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 2:38 AM CDT for Buffalo County, Hand County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 2:38 AM CDT (07:38 UTC)
Expired
Jun 18, 2001, 3:15 AM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Buffalo County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:45 AM CDTHail 0.88Ft Thompson, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 180739
SVRABR

SDC017-059-180815-
/NEW.KABR.SV.W.0103.180738-180815/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 315 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF VAYLAND TO 14
  MILES SOUTHWEST OF DANFORTH...OR FROM 11 MILES NORTHEAST OF MILLER
  TO 16 MILES NORTHEAST OF FORT THOMPSON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DANFORTH AROUND 245 AM CDT

A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN MILLER AT 235 
AM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

&
$$
LAT...LON 4469 9874 4451 9892 4446 9893 4445 9897
          4443 9897 4430 9908 4423 9911 4422 9914
          4420 9914 4408 9923 4412 9893 4420 9892
          4420 9870

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:50 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 9:50 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CST SUN JUN 17 2001

STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS
LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN
ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN
FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE
PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE
GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO
OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL
CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS
CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW.

.ABR...NONE.
TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:35 AM CDTSevere Thunderstorm WarningABRJones55 min
Jun 18, 1:16 AM CDTSevere Thunderstorm WarningABRLyman59 min
Jun 18, 4:59 AM CDTSevere Thunderstorm WarningABRBuffalo46 min
Jun 18, 6:10 AM CDTSevere Thunderstorm WarningABRCorson65 min
Jun 18, 4:20 PM CDTTornado WarningABRSpink25 min
Jun 18, 4:46 PM CDTSevere Thunderstorm WarningABRClark, Spink29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.